From the annual meeting of the American Society for Aesthetic Plastic Surgery in Washington, DC.
While intra-arterial embolization during filler injection is rare, it can happen to even the most experienced physician, said Dr. Claudio DeLorenzi. And it’s a good idea to have an embolization crash cart ready just in case.
Intra-arterial embolization can occur when a syringe full of filler accidentally enters a vessel. The filler can spread to affect vasculature beyond the injection site, and the results can be disastrous. Think skin necrosis, said Dr. DeLorenzi, a plastic surgeon practicing in Ontario, Canada.
The most immediate sign of intra-arterial embolization is severe pain. A crash cart for this complication can allow you to respond immediately. The cart should contain hyaluronidase—which can reverse the effects of HLA fillers—aspirin, nitroglycerine paste, and heat compresses.
Of course, prevention is always preferable. Dr. DeLorenzi recommends using a blunt cannula, working slowly with low pressure, and knowing the relevant anatomy. It is also a good idea to work with small amounts of filler—less than 0.1 cc.
“The most severe cases that have been reported have one thing in common. … A lot of material was injected into one single spot. That single spot happened to be inside a blood vessel,” Dr. DeLorenzi said in an interview.
—Kerri Wachter ( @knwachter on Twitter)